Seven years on, I still can’t get off my antidepressants


It’s been five years since I started trying to come off antidepressants, and I still haven’t managed it. I get terrible withdrawal symptoms, feeling sick and dizzy – it’s almost like being drunk. Judging by the mental health internet forums I’m not the only one – there are thousands like me who are trying to do the same thing.

I was first prescribed antidepressants when I was 18 and had just started university. I had such high expectations of student life, but everything went wrong. I didn’t like the course I’d chosen – geography – and had nothing in common with the students I lived with. My enormous disappointment gave way to increasing unhappiness and isolation. I stopped going to lectures, cried a lot and was unable to sleep. Eventually I stopped leaving my room for weeks at a time.

The GP said I had two options: counselling, for which there was a 10-week waiting list, or antidepressants. His advice was to take the drugs.
Clare Marks

I’d never suffered from depression before. I have a close family and lots of friends and had always lived life to the full, so it came as a shock to feel so low. The GP said I had two options: counselling, for which there was a 10-week waiting list, or antidepressants. His advice was to take the drugs. It was a short consultation in which nothing was said about the side effects of withdrawal. I was prescribed a medicine called citalopram, at a dose of 20mg a day.

No one warned Clare that there would be withdrawal symptoms [TIM CADDICK]

After a few weeks of taking it I began to feel more like my normal self and was sleeping properly, which helped. But a couple of months later the depression crept back. The GP suggested my body had probably grown accustomed to the low dose, and he upped it to 40mg.

• Throw away the antidepressants, urges leading scientist

The following year, life picked up. I’d switched to a course I enjoyed and made some great friends. Nothing had been said about whether I should stop the antidepressants so I kept on taking them. My university was only an hour from home so I stayed with the same GP and picked up repeat prescriptions each month. I never saw the doctor. But halfway through my second year I suddenly thought, “I’ve been on these tablets for over a year now. I didn’t want to be on antidepressants long-term.”

I’ve since learnt that drugs like citalopram can cause serious withdrawal symptoms, especially if stopped suddenly. When I tried to come off them, I felt dizzy and sick.
Clare Marks

I’ve since learnt that drugs like citalopram (called selective serotonin reuptake inhibitors, or SSRIs) can cause serious withdrawal symptoms, especially if stopped suddenly. When I tried to come off them, I felt dizzy and sick. At first I thought I was ill but it soon became clear it was linked to quitting the pills. I felt so bad, I never lasted off them more than 48 hours. It was the “head zaps” – a sudden feeling of complete dizziness, where you feel out of control of your body – that prompted me to Google the topic and find out if this was normal.

Around six months later I returned to the GP, who advised me to halve my dose to 20mg daily instead of coming off the drugs straight away. She said I would have no withdrawal symptoms by doing this. So I tried it, but the symptoms remained. Every time I tried reducing the dose, I ended going back up to 40mg.

By my third year, I thought there was only one thing for it and decided to go “cold turkey”. This left me a complete wreck, locked in my bedroom and crying for about 10 days. My boyfriend was terrified. And it didn’t work: I started taking the drugs again.

I had now been on antidepressants for two and a half years. Another GP from the same practice advised me to take it very slowly – to take 40mg and 30mg on alternate days. That was nearly three years ago, and ever since I’ve been trying to lower the dose. I gradually got down to 30mg a day, then 20mg. But I can’t seem to get down from 20mg to 10mg. I try it every couple of weeks but the terrible dizziness returns, which is something I can hardly afford now I’m working a busy job.

I can almost manage taking 10mg every other day but still feel awful on those days. I tend to take the pills when I first wake up because this way, if I begin to feel withdrawal before my next dose, at least I’m in bed.

I’m still receiving repeat prescriptions from the same surgery, although I’ve moved away now. (My mum collects the tablets and sends them to me.) Maybe I should register with a new GP and talk it over, but having come this far I feel I can manage it myself now. Plus I don’t have much confidence in doctors any more.

By my third year, I thought there was only one thing for it and decided to go “cold turkey”. This left me a complete wreck, locked in my bedroom and crying for about 10 days.
Clare Marks

Last year I had emergency surgery and had to spend several weeks recovering at home. I felt low afterwards, as you might expect. At this point I had got down to 20mg a day, but the GP advised me to go back to 40mg, which I considered irresponsible: six years after he put me on them he was advising me to increase the dose to the level I’d started with.

I’ve been taking antidepressants for seven years now. I don’t blame the doctor for prescribing them – it is the lack of information and support I am angry about. No-one warned me there would be withdrawal symptoms. In all the years of repeat prescriptions the GP surgery never got in touch to say ‘we need to review this’. I saw the GP twice, both times initiated by me, when I was trying to come off the medication. I wish the doctor had advised the counselling option instead.

• Antidepressants have kept me happy for years

According to the latest figures, about four million Britons take antidepressants every year, some on far higher doses than me. I’m quite a strong person but have found this so hard. I dread to think how someone weaker would ever get off these drugs.

As told to Cherrill Hicks. The name has been changed.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s